Texas, 2005

Tornado and Flash Flood in Texas, May 13 to 14, 2005

May 13 to 14, 2005 · NWS SJT · 21 events in 6 counties and zones

18 hail, 1 thunderstorm wind, 1 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 13, 5:31 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 13, 5:31 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT FRI MAY 13 2005

.UPDATE...
UPDATED FOR TORNADO WATCH 273 WHICH INCLUDES SAN ANGELO TO
SABA...THEN NORTHWARD ACROSS ALL OF THE BIG COUNTRY. STORM WERE
DEVELOPING SOUTH OF SWEETWATER AND MAY MOVE EASTWARD ALONG
I-20 TOWARD ABILEN THE NEXT COUPLE HOURS. LARGE SUPERCELL IN KNOX COUNTY MAY
AFFECT HASKELL OR THROCKMORTON 730 TO 8 PM TIME FRAME. LARGE
DAMAGING HAIL LIKELY TO DEVELOP WITH THESE STORMS TONIGHT...WITH
ISOLATED TORNADOES.

&&

.PREV DISCUSSION... (ISSUED 301 PM CDT FRI MAY 13 2005)

DISCUSSION...
SCENARIO SHAPING UP FOR AN ACTIVE THUNDERSTORM SCENARIO LATER THIS
EVENING AND TONIGHT IN OUR REGION. A SHARPENED DRYLINE HAS MIXED
EASTWARD ACROSS WEST TX AND WAS APPROACHING AN IRAAN TO SNYDER LINE.
DRYLINE EXTENDED UP TO A MESO-LOW EAST OF LUBBOCK. A TORNADO WATCH
HAS ALREADY BEEN ISSUED FOR THE AREA JUST NORTH OF OUR COUNTIES INTO
SOUTHWESTERN OKLAHOMA...WHERE THUNDERSTORM INITIATION IS IMMINENT.
FARTHER SOUTH ALONG THE DRYLINE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP BY LATE AFTERNOON/EARLY EVENING ALONG THE DRYLINE AS THE
STRONGER PART OF THE CAP IS EVENTUALLY BROKEN. STORMS HAVE ALREADY
DEVELOPED NEAR FORT STOCTON.

EXPECT SCATTERED STORMS TO MOVE OFF THE DRYLINE AND AFFECT OUR AREA
NORTHWEST OF AN ALBANY TO SAN ANGELO TO OZONA LINE THIS EVENING/
EARLY TONIGHT. GIVEN THE STRONG INSTABILITY AND SUFFICIENT VERTICAL
SHEAR PROFILES...SOME OF THE STORMS COULD BE SEVERE. LATER TONIGHT
THE EFFECTIVE COLD FRONTAL BOUNDARY WILL PUSH SOUTHWARD ACROSS THE
RED RIVER AND INTO THE BIG COUNTRY. EXPECT ADDITIONAL STORM
DEVELOPMENT ALONG AND AHEAD OF THIS FRONT. LOW-LEVEL JET AND 850
MILLIBAR THETA-E RIDGE SUPPORT HEAVY RAIN POTENTIAL WITH THE STORMS
OVERNIGHT.

CARRYING CHANCE POPS FOR MOST OF WEST CENTRAL TX SATURDAY...WITH
THE BEST SHOWER/THUNDERSTORM COVERAGE SHIFTING SOUTHWESTWARD AS THE
FRONT CONTINUES SOUTHWARD. THE NAM AND GFS MODELS STILL SHOW SOME
DIFFERENCES LATE SATURDAY INTO SUNDAY. NAM TRYING TO BRIEFLY BRING
IN DRIER AIR FROM THE NORTHEAST...BUT IS LESS AGGRESSIVE THAN IN
PREVIOUS MODEL RUNS. WITH REMAINING MOISTURE AND POSSIBLY SOME LIFT
WITH WEAK EMBEDDED SHORTWAVES ALOFT...KEEPING THE POPS GOING
SATURDAY NIGHT INTO SUNDAY. STILL HAVE SOME UNCERTAINTY WITH
TIMING...PLACEMENT AND STRENGTH OF THESE WAVES...SO LEANING TOWARD
BEING CONSERVATIVE WITH THE POPS AT THIS TIME.

THE RAIN CHANCE SHOULD DIMINISH EARLY NEXT WEEK. HEIGHT RISES
ALOFT ARE PROGGED THROUGH MID-WEEK WITH UPPER RIDGE BUILDING
ACROSS TX LATE NEXT WEEK. THIS PAINTS A DRY WEATHER SCENARIO WITH
VERY WARM TEMPERATURES...AND HIGHS CLIMBING INTO THE 90S FOR THE
LATTER HALF OF NEXT WEEK.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/04
Hazardous weather outlook, May 13, 1:20 PM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT FRI MAY 13 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-141920-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
220 PM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS WEST CENTRAL
TEXAS...BUT A WARM LAYER OF AIR ALOFT HAS ACTED AS A CAP TO
PREVENT THUNDERSTORM FORMATION SO FAR THIS AFTERNOON. AS
TEMPERATURES CONTINUE TO CLIMB THIS AFTERNOON...THIS CAP IS
EXPECTED TO WEAKEN AND EVENTUALLY BREAK...ALLOWING THUNDERSTORM
DEVELOPMENT ALONG A SHARPENING DRYLINE FROM BIG LAKE TO SNYDER.
OTHER STORMS WILL DEVELOP ALONG THE REMNANTS OF AN OLD OUTFLOW
BOUNDARY FROM LUBBOCK TO WICHITA FALLS. ALL OF THESE STORMS WILL
PUSH TO THE EAST AND NORTHEAST...LIKELY BRINGING THEM INTO THE
WEST AND NORTHWEST SECTIONS OF WEST CENTRAL TEXAS. THE MOST LIKELY
AREA TO SEE ANY OF THE SEVERE WEATHER THIS EVENING WILL BE ALONG
AND WEST OF AN OZONA TO SAN ANGELO TO ABILENE LINE.

GIVEN THE INSTABILITY PRESENT...ANY STORM THAT DOES DEVELOP WILL
QUICKLY REACH SEVERE LEVELS...WITH VERY LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. IN ADDITION...THERE IS SUFFICIENT WIND
SHEAR THROUGH THE ATMOSPHERE TO ALLOW FOR THE DEVELOPMENT OF A FEW
ISOLATED TORNADOES...PARTICULARLY ACROSS THE NORTHERN AND WESTERN
BIG COUNTRY.

LATE TONIGHT...THE STORMS MAY MERGE INTO A SQUALL LINE ALONG A
COLD FRONT ACROSS THE NORTHWEST PORTIONS OF THE AREA. IF THIS LINE
DOES DEVELOP...THEN IT WOULD BE EXPECTED TO MOVE SOUTHEAST ACROSS
MUCH OF THE REMAINDER OF WEST CENTRAL TEXAS BY SUNRISE SATURDAY
MORNING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS FROM THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ALTHOUGH COOLER CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY BEHIND
THE WEAK FRONTAL BOUNDARY...THERE REMAINS THE POTENTIAL OF AT
LEAST SCATTERED THUNDERSTORMS. AGAIN...THESE STORMS COULD BECOME
QUITE STRONG...WITH A FEW PERHAPS BRIEFLY REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON
AND INTO THE EVENING ACROSS THE NORTHERN AND WESTERN BIG
COUNTRY. SPOTTER ACTIVATION MAY BE REQUESTED FARTHER SOUTH ACROSS
THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU THIS EVENING.

07

The radar

The Dyess AFB radar (KDYX), 98 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
May 13, 6:42 PM CST
Where
Haskell County, 4 mi W of Weinert
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.317, -99.750

Spotters reported a gustnado along the gust front in northern Haskell county.

Hail, Haskell

When
May 13, 6:55 PM CST to 7:05 PM CST
Where
Haskell County, Weinert
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.317, -99.683

Hail, Haskell

When
May 13, 7:00 PM CST
Where
Haskell County, Weinert
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.317, -99.683

Hail, Throckmorton

When
May 13, 8:04 PM CST to 8:10 PM CST
Where
Throckmorton County, Throckmorton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.183, -99.183

Hail, Throckmorton

When
May 13, 8:08 PM CST
Where
Throckmorton County, Throckmorton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.183, -99.183

Hail, Haskell

When
May 13, 8:22 PM CST
Where
Haskell County, Haskell
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.167, -99.750

Hail, Throckmorton

When
May 13, 8:25 PM CST
Where
Throckmorton County, Woodson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.017, -99.050

Hail, Haskell

When
May 13, 8:50 PM CST
Where
Haskell County, 7 mi SSE of Haskell
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.067, -99.700

Hail, Haskell

When
May 13, 9:00 PM CST
Where
Haskell County, 8 mi SSE of Haskell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.067, -99.700

Hail, Jones

When
May 13, 9:23 PM CST
Where
Jones County, Stamford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.950, -99.783

Hail, Jones

When
May 13, 9:45 PM CST
Where
Jones County, 8 mi NE of Anson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.833, -99.783

Flash Flood, Jones

When
May 13, 9:55 PM CST to 11:18 PM CST
Where
Jones County, Central Portion
Reported by
TRAINED SPOTTER
Coordinates
32.733, -99.883

Heavy rains caused a flash flood near Anson in central Jones County. Highway 6 was closed due to water flowing over the road.

Tornado, Nolan

When
May 13, 10:18 PM CST to 10:23 PM CST
Where
Nolan County, 5 mi W of Nolan
Rating
F0
Path length
1.5 mi
Path width
50 yd
Property damage
$6,000
Reported by
NWS STORM SURVEY
Coordinates
32.267, -100.333

The tornado damaged weak structures such as sheds. A windmill was demolished and some trees were shredded.

Hail, Nolan

When
May 13, 10:23 PM CST
Where
Nolan County, Nolan
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -100.250

Hail, Runnels

When
May 13, 10:28 PM CST
Where
Runnels County, Wingate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.050, -100.117

Hail, Jones

When
May 13, 10:41 PM CST
Where
Jones County, Hawley
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -99.833

Hail, Runnels

When
May 13, 11:50 PM CST
Where
Runnels County, Wingate
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.050, -100.117

Hail, Runnels

When
May 13, 11:51 PM CST
Where
Runnels County, Pumphrey
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -100.033

Hail, Runnels

When
May 14, 12:30 AM CST
Where
Runnels County, Winters
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -99.950

Hail, Coke

When
May 14, 12:31 AM CST
Where
Coke County, 1 mi N of Bronte
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.900, -100.300

Hail, Runnels

When
May 14, 12:50 AM CST to 12:55 AM CST
Where
Runnels County, Winters
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -99.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450040, 5450041, 5450042, 5450043, 5450044, 5450045, 5450046, 5450123, 5450124, 5450125, 5450126, 5450127, 5450128, 5450129, 5450130, 5450131, 5450132, 5450133, 5450134, 5450135, 5450136.